Q. My persistent heartburn has not healed even after taking medicines for more than 1 month. Why?

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on May 17, 2020

Hi doctor,

I have persistent heartburn related symptoms for the last four to five months. I visited a gastro and he prescribed me medicines for 14 days. My conditions got better but not fully cured, so I was given another 14 days of medicine (including a proton-pump inhibitor). Soon the lockdown kicked in and I went back to my home. I meanwhile took Ayurvedic medicines for a month here. While it has reduced the duration of heartburn episodes, the problem has not gone yet.

For the last month, I have mild heartburn (pain in chest) for 20-60 minutes in a day (spread across three to four intervals). 14/30 days my throat felt different. 7/30 last days had acid refluxes. But heartburn occurs daily. I have tried varying my diet, but have not found any significant changes. Is this a cause of concern that despite having medicines for 42 days, I still have mild heartburns occurring daily? What should I do?

How long will it take for a medicine to show the effect? Should I continue the course and if so, for how long? And if yes, does prolonged usage of medicine have side effects? Or if left untreated, do they have side effects?

I took Somproz initially for four days, Lesuride-25, and Deltone for 14 days, and for the next 14 days I took Lesuride 25 and Nexpro 40.

Dr. Ajeet Kumar Lohana

Medical Gastroenterology
#

Hello,

Welcome to icliniq.com.

You have briefly and well described your history, and I understand that you have very genuine concerns.

So, the problem you have is called gastroesophageal reflux disease (GERD). This is basically reflux of acid from the stomach to food pipe causing heartburn, sore throat, sometimes cough, and shortness of breath. Our stomach produces approximately 1 liter of acidic juices to help digest food. The acid produced does not usually come into food pipe unless someone has loose sphincter at the lower end of our food pipe which prevents acid refluxing into the food pipe.

There are two further classifications of GERD. PPI responsive GERD, and PPI refractory GERD. Your symptoms suggest that you have PPI (proton pump inhibitor) responsive GERD since your symptoms are significantly improved when you are taking PPI.

Even in PPI responsive GERD the symptoms may not completely vanish but are declined to a reasonable level and this may be in your case. For this, you just need to increase the dose of PPI. Instead of once daily dose, you can start taking it twice a day before meals. The rest of your symptoms like sore throat will go away once your acid reflux is suppressed well.

Diet may or may not affect the GERD. However, there are certain precautions that you can do to prevent heartburn. Avoiding large volume meals, instead, take small but frequent meals. Avoid taking large meals at night or before going to bed. Give at least three to four hours gap after night meals before going to bed for sleeping. Raise the head end of your bed by placing a cement or wooden block down the head side of your bed. Or there are commercially available anti-reflux mattresses that can be used instead. Avoid wearing tight-fitting clothes and belts.

So your concern about the presence of symptoms despite 42 days of treatment is valid, but you see the acid is produced daily, and the medicines can decrease the acid production for the duration of time they are in the blood, once the level of the drug declines from a certain point, the acid production takes over back. So taking a daily pill to control your acid production is the only effective way of treating your condition.

No long term use and side effects. Well, all PPI are relatively safe and do not cause significant side effects if taken for years and years. However, there are studies that have shown renal damage, bone protein loss, and aspiration pneumonia but in practice, these side effects are not that common as elaborated in studies. The one daily pill to control your acid and prevailing a normal lifestyle is much more important than unforeseen and often unestablished side effects from long term use of PPI.

I would recommend if PPI helps you to do well then there is no reason for stopping for the sake of unforeseen complications. But if you still have a concern about the long use of PPI, then I would recommend you to get PH-impedance 24 hours testing to confirm GERD, and if present then PPI again is the therapy, but if the test comes out negative, then PPI can be stopped.I hope this helps.


The Probable causes:

PPI responsive GERD.

Investigations to be done:

Ambulatory 24 hours PH-impedance testing.

Differential diagnosis:

Non-erosive reflux disease.

Probable diagnosis:

GERD.

Treatment plan:

Tablet Pantoprazole 40 mg before breakfast. You can increase it to 40 mg BID before meals.

Regarding follow up:

Follow up if want to discuss more.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is tablet Pansec increasing my father's creatinine levels?

Query: Hello doctor, My father is being treated for peptic ulcer, from the past 15 days. So, he is taking a medicine called as Pansec 40 mg, in the morning and evening. He has also developed slight kidney problems, and his creatinine has raised to 1.6. To rule out renal cancer, the doctor will perform ...  Read Full »

Though I am on treatment for stomach pain, the pain persists. Why?

Query: Hi doctor, I had severe back pain and stomach pain two days ago. I visited my family physician, and he prescribed me Omcar 40 mg along with other medicines. He advised me to take Omcar 40 mg in the empty stomach daily morning, but I took it after lunch and dinner by mistake. Since last 3 hours, I a...  Read Full »

I have heartburn, bloating and fullness. Will this get better with treatment?

Query: Hello doctor, I have been diagnosed with gastritis yesterday and have been suffering from heartburn, bloating and fullness for three months now. What I do not understand is, if gastritis is inflammation of the stomach lining, why is my LES relaxing and causing heartburn to a point where my throat sw...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.